Can you tell me whether there is any research evidence that the asthma medications montelukast and zafirlukast can affect immunity? I suspect that taking these drugs for four years has eroded my immune system to the point where a hypersensitivity to EMFs has developed. - Penny Lowery, Exeter
WDDTY replies: Zafirlukast (Accolate) and montelukast (Singulair) block leukotrienes, immune factors that cause airways constriction and mucus production in allergy-related asthma. Merck's list of side-effects with Singulair includes lethargy, headaches, stomach upset, aggressive behaviour, bad/vivid dreams, increased bleeding, convulsions and hallucinations.
Accolate, made by AstraZeneca, can cause nausea, fatigue, lethargy, pruritus, jaundice, flu-like symptoms, anorexia and an enlarged liver.
There appears to be no published data on whether or not these drugs can damage immunity or increase sensitivity to electromagnetic fields.